Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 71, NWS Morristown, TN

May 9, 20086 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 9, 2008, 9:14 PM EDT for 6 counties in Tennessee. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2008, 9:14 PM EDT (01:14 UTC)
Expired
May 9, 2008, 9:45 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Loudon County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Rhea County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 9:25 PM EDTTSTM WND DMG2 Nw Spring City, TNSEVERAL TREES DOWN IN NORTH RHEA COUNTY ALONG PINEY CREEK.REPORTED BY DISPATCH.
May 9, 9:35 PM EDTHAIL 1Lenoir City, TNQUARTER SIZE HAIL IN LENOIR CITY AND NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
May 9, 9:40 PM EDTTSTM WND DMG5 S Kingston, TNNUMEROUS TREES DOWN AND FOUR HOUSES DAMAGED. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 8:55 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
624 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 100115
SVRMRX
TNC105-107-121-123-143-145-100145-
/O.NEW.KMRX.SV.W.0071.080510T0114Z-080510T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
914 PM EDT FRI MAY 9 2008

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF LOUDON...
  MCMINN COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF ATHENS...
  MEIGS COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF DECATUR...
  MONROE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITIES OF...SWEETWATER...MADISONVILLE...
  RHEA COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF DAYTON...
  ROANE COUNTY IN EAST TENNESSEE...

* UNTIL 945 PM EDT

* AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 12 MILES NORTHWEST OF
  SWEETWATER...OR 10 MILES SOUTH OF ROCKWOOD...AND MOVING EAST AT 46
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF SWEETWATER BY 925 PM EDT...
  LOUDON BY 930 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
SATURDAY MORNING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.

LAT...LON 3579 8416 3577 8415 3571 8417 3527 8458
      3527 8466 3526 8468 3553 8512 3558 8511
      3562 8507 3562 8503 3566 8500 3586 8472
TIME...MOT...LOC 0114Z 284DEG 40KT 3573 8460

$$

17
1 follow-up statement
000 
WWUS54 KMRX 100134
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
934 PM EDT FRI MAY 9 2008

TNC105-107-121-123-143-145-100145-
/O.CON.KMRX.SV.W.0071.000000T0000Z-080510T0145Z/
LOUDON TN-ROANE TN-RHEA TN-MEIGS TN-MCMINN TN-MONROE TN-
934 PM EDT FRI MAY 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR MONROE...MCMINN...MEIGS...RHEA...ROANE AND LOUDON COUNTIES...

AT 930 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PHILADELPHIA...OR NEAR LOUDON...MOVING EAST AT 46 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
SATURDAY MORNING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.

LAT...LON 3579 8416 3577 8415 3571 8417 3527 8458
      3527 8466 3526 8468 3553 8512 3558 8511
      3562 8507 3562 8503 3566 8500 3586 8472
TIME...MOT...LOC 0134Z 284DEG 40KT 3568 8433

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:30 PM EDT, 5 hours 44 minutes earlier.

Area forecast discussion, May 9, 3:30 PM EDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT FRI MAY 9 2008

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...DEEP CONVECTION SLOW TO
START THIS AFTERNOON...LOOKS LIKE WARM LAYER HAS INDEED CAPPED LOW
LEVEL INSTABILITY UNTIL UPPER SHORT WAVE CAN ERODE CAP LATER THIS
AFTERNOON INTO THIS EVENING. TWO POSSIBLE ROUNDS OF STORMS...THE
FIRST WITH THE LIFT PROVIDED BY THE SHORT WAVE FROM ABOUT 21Z-03Z
AS IT MOVES THROUGH FROM WEST TO EAST...AND THE SECOND ALONG THE
COLD FRONT THAT SHOULD QUICKLY FOLLOW FROM ROUGHLY 03Z-09Z AS IT
SWEEPS THROUGH FROM THE NORTHWEST.

FAST FLOW WILL BE OVER AREA...SO STORMS SHOULD MOVE QUICKLY TO THE
EAST.  UNDER THE INFLUENCE OF THE SHORT WAVE...WOULD EXPECT COVERAGE
TO BE SCATTERED AND BETTER CHANCES OF LONE CELLS FOR POSSIBLE
ROTATION... BUT AS STORMS MOVE FARTHER EAST INTO OUR CWA BETTER
DENSITY OF CELLS...CELL MERGERS AND CLUSTERING...SO BETTER CHANCES
WEST RATHER THAN EAST FOR LONE SUPERCELLS.  ALONG THE COLD FRONT
BETTER CHANCE OF A LINE OF SHOWERS/STORMS FORMING AND LESS CHANCES
OF ROTATION.

BY DAYBREAK SATURDAY...FRONT AND ITS ASSOCIATED LIFT SHOULD BE OUT
OF THE AREA...BUT LOW CLOUDS EXPECTED TO LINGER THROUGH MUCH OF THE
MORNING...BUT ERODING NW TO SE. WENT VERY CLOSE TO GUIDANCE TEMPS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...DEVELOPING SYSTEM OVER
THE NORTHERN ROCKIES AT THIS TIME WILL HAVE MOVED SOUTHEAST INTO THE
SOUTHERN PLAINS BY SATURDAY EVENING. A WEAK COLD FRONT THAT WILL BE
STATIONARY TO THE SOUTH WILL SPREAD CLOUDS WITH SHOWERS AND POSSIBLE
THUNDERSTORMS SATURDAY NIGHT AS A DEEPENING AREA OF LOW PRESSURE AND
COLD FRONT MOVES INTO THE MID MS VALLEY. GFS DEVELOPS A SECONDARY
LOW IN NORTH CAROLINA WITH THE MAIN LOW HOLDING BACK NORTH OF THE
OHIO RIVER WITH THE WRAPPED UP SYSTEM FINALLY MOVING OFF THE MID
ATLANTIC COAST MONDAY. STILL LOOKS LIKE POSSIBILITY OF SEVERE
THUNDERSTORMS SUNDAY AHEAD OF AND ALONG THE FRONT WITH THE STRONG
DYNAMICS. TIMING WILL BE KEY THOUGH AS PRE FRONTAL CONVECTION MOVES
ACROSS MOST OF THE REGION DURING THE MORNING. COOLER NW FLOW AND
WRAP AROUND MOISTURE BEHIND THE FRONT WILL KEEP CLOUDS IN THE NW
SECTIONS THROUGH MONDAY WITH A CHANCE OF SHOWERS CONTINUING. MONDAY
AFTERNOON THROUGH TUESDAY NIGHT HIGH PRESSURE BUILDS IN FOR SOME
DRYING. ANOTHER SIGNIFICANT FRONT APPROACHES WEDNESDAY WITH SHOWERS
AND THUNDERSTORMS AGAIN POSSIBLE UNTIL FRONTAL PASSAGE THURSDAY.
PARENT SURFACE LOW ALSO MOVES SLOWLY EAST ACROSS OHIO VALLEY
THURSDAY AND FRIDAY WITH WRAP AROUND MOISTURE BEHIND SYSTEM FRIDAY
STILL BRINGING CHANCE OF SHOWERS TO THE FORECAST AREA. LOWS WILL BE
COOLER SATURDAY NIGHT WITH EARLY CLEARING AND HIGHS SUNDAY ABOUT 10
DEGREES COOLER THAN SATURDAYS WITH CLOUDS AND SHOWERS MUCH OF THE
DAY. BEHIND THE FRONT SUNDAY NIGHT AND MONDAY FREEZING LEVELS DROP
DOWN TO 6 TO 7 THOUSAND FEET AND HIGH TEMPERATURES WILL STILL BE
COOLER IN THE 60S MOST PLACES. AS RIDGING BUILDS IN TUESDAY AND
WEDNESDAY TEMPERATURES WILL REBOUND BACK TO THE 70S.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  61  80  62  72  49 /  30  10  70  70  20
KNOXVILLE AIRPORT, TN    58  78  58  72  48 /  30  10  60  80  40
OAK RIDGE, TN            57  78  59  71  47 /  40  10  70  80  40
TRI CITIES AIRPORT, TN   54  72  51  67  47 /  40  10  40  70  60
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GM/TD
Hazardous weather outlook, May 9, 4:57 AM EDT, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
457 AM EDT FRI MAY 9 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
457 AM EDT FRI MAY 9 2008 /357 AM CDT FRI MAY 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL SWING BY TO OUR NORTH LATER TODAY
AND TONIGHT...BRINGING A CHANCE FOR SOME THUNDERSTORMS THIS
AFTERNOON AND INTO TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL...AND
POSSIBLY AN ISOLATED TORNADO. THE GREATEST THREAT OF ANY SEVERE
THUNDERSTORMS WILL BE OVER AND NEAR THE PLATEAU AND SOUTHEAST
TENNESSEE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LOW PRESSURE SYSTEM WILL APPROACH THE SOUTHERN APPALACHIAN
REGION ON SATURDAY NIGHT...BRINGING ANOTHER CHANCE FOR SEVERE
THUNDERSTORMS SATURDAY NIGHT OR SUNDAY. THE GREATEST THREAT OF
SEVERE THUNDERSTORM IS EXPECTED TO BE OVER SOUTHEAST TENNESSEE AND
EXTREME SOUTHWEST NORTH CAROLINA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN THIS WEEKEND.

In the hours before

Local storm report, May 9, 8:05 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
805 PM EDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             WARTBURG                36.10N 84.59W
05/09/2008  M0.88 INCH       MORGAN             TN   TRAINED SPOTTER

            NICKLE SIZE HAIL AT WARTBURG. REPORTED BY SPOTTER.

&&

GRC
Local storm report, May 9, 8:46 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
846 PM EDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     1 SW CLINTON            37.14N 82.47W
05/09/2008                   DICKENSON          VA   LAW ENFORCEMENT

            ONE TREE DOWN IN OAK RIDGE. REPORTED BY DISPATCH.

&&

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:30 PM EDTSevere Thunderstorm WarningMRXJefferson, Knox, Sevier45 min
May 9, 8:33 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox27 min
May 9, 9:01 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea, Sequatchie29 min
May 9, 9:01 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier29 min
May 9, 9:51 PM EDTSevere Thunderstorm WarningMRXBlount, Knox24 min
May 9, 10:07 PM EDTSevere Thunderstorm WarningMRXBradley, Loudon, McMinn, Meigs, Monroe, Roane38 min
May 9, 10:16 PM EDTSevere Thunderstorm WarningMRXSevier29 min
May 9, 10:50 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier40 min
May 10, 3:54 PM EDTHigh Wind WatchMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 3 more13 hr
May 10, 3:54 PM EDTWind AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 3 more45 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.